MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-18
Medical Device Problem Codes Patient-Device Incompatibility (2682); Activation, Positioning or Separation Problem (2906); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Aneurysm (1708); Bacterial Infection (1735); Bruise/Contusion (1754); Foreign Body Reaction (1868); Granuloma (1876); Headache (1880); Hemorrhage/Blood Loss/Bleeding (1888); Skin Discoloration (2074); Transient Ischemic Attack (2109); Impaired Healing (2378); Nervous System Injury (2689); Paresthesia (4421)
Date of Event 09/08/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information that a patient treated with a ped2 pipeline, phenom plus catheter, and phenom 27 catheter had enhancing brain lesions.The event required a new hospitalization on (b)(6) 2024.Treated with surgical procedure.The event is not recovered.The patient was originally treated for an aneurysm in the right internal carotid artery (ica), c7 segment.Aneurysm morphology: saccular.Maximum aneurysm diameter: 7.3mm.Aneurysm dome height: 6.2mm.Aneurysm dome width: 6.8mm.Aneurysm neck size: 2.4mm.Parent artery diameter distal to aneurysm: 3.5mm.Parent artery diameter proximal to aneurysm: 4.4mm.Complete stasis at the end of the procedure.
 
Event or Problem Description
Additional information received reported that the patient was discharged 1 day post index procedure.However, return on the date of discharge with numbness/tingling of left hand and diagnosed with tia.Imaging was negative for intracranial acute findings.Nihss 0 and symptoms resolved same day.Discharged home in good condition.No symptoms were reported related to the brain lesion.Imaging findings recommended mri brain w/wo and ct chest, abdomen and pelvis.Patient was admitted to hospital from (b)(6) 2024.Right frontal burr hole for open brain biopsy on (b)(6) 2024.Indeterminate on frozen section of biopsy.Possible brain tumor.Pending biopsy results from pathology.Source document states the stented portion of the right ica is sub optimally evaluated due to metallic artifact, although likely the patent.Multiple sub centimeter foci of enhancement throughout the right was noted.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information recieved reported differential diagnosis includes infection and neoplasm.Device causality can¿t be excluded given the biopsy results (corynebacterium) and lesions confined to ipsilateral hemisphere.
 
Additional Manufacturer Narrative
B5: information not provided in previous reports-two aneurysms were covered with the device on (b)(6) 2023.Vascular access was obtained via the right femoral artery.Rist was not used.The angiographic result post implant procedure showed complete neck coverage and aneurysm occlusion (raymond and roy) class 3.Wall apposition was achieved and there was no device flattening or twisting.A guidewire was used to improve wall apposition.Additional information received reporting intermittent headaches, and left arm numbness and mra/mri updates upon review of additional information received on 2025-dec-11, it was determined that this event had duplicate records, and based on the suggestive foreign body reaction, all information related to this patient/device is provided in this supplemental report to provide comprehensive report, clarity, and mitigate duplicate reporting for this patient/device.This includes information and codes from 2029214-2023-01867 related to discoloration of the left 4th and 5th digits with paresthesia with weakness in the left hand/tia, and additional information deemed non-serious that was not previously reported related to easy bruising and bleeding.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Two aneurysms were covered with the device on (b)(6) 2023.Vascular access was obtained via the right femoral artery.Rist was not used.The angiographic result post implant procedure showed complete neck coverage and aneurysm occlusion (raymond and roy) class 3.Wall apposition was achieved and there was no device flattening or twisting.A guidewire was used to improve wall apposition.Additional information was received.Patient reports intermittent headaches and intermittent left arm numbness lasting 2 to 20 minutes.Not known if related to the imaging findings.Per follow-up imaging findings: suggestive of embolized endovascular polymers in the setting of prior stenting.Patient was treated with medication for symptoms (tylenol).Ceftriaxone (antibiotic) and prednisone with no significant mri response.Started on methotrexate.At remote monitoring visit on (b)(6) 2025, monitor found the following in electronic medical record (emr): (b)(6) 2025 infectious disease visit progress notes: ¿has been followed by neuro/id/pulmonary for complex case of atypical neurossarcoidosis vs reaction to cobalt endovascular stent polymers.Mri on (b)(6) 2025 (showed) slight increased size of 2 enhancing parenchymal lesions with mildly increased vasogenic edema.Mildly increased edema associated with 2 stable right frontal lesions, and slightly decreased edema associated with a stable right occipital lesion.As previously suggested, given the uni-laterality findings would be most suggestive of embolized endovascular polymers in the setting of prior stenting.¿ (b)(6) 2025 mri brain: slight interval increase in size of numerous enhancing intra-axial lesions scattered throughout the right cerebral hemisphere within the right mca perfusion territory, the largest along the posterior right insula measuring up to 1 cm in diameter.Several lesions demonstrate surrounding vasogenic edema and/or gliosis with no substantial mass effect or midline shift.Findings favored to reflect multifocal foreign body granulomas secondary to embolization of endovascular stent polymer material.No new enhancing lesions are identified.(b)(6) 2025 neuro visit & follow up aneurysm mra brain with and without contrast: stable scattered nodular foci of enhancement in the visualized parenchyma compatible with the history of granulomatous disease.Granulomatous disease: mri brain showed enhancing right cerebral parenchymal lesions with edema, overall stable on mra; awaiting mri later this month.Biopsy confirmed granulomatous lesion (not cancerous), suspected to be a foreign body reaction to the flow diverter (cobalt?) or atypical neurosarcoidosis.Medtronic received a report about a patient who underwent a procedure on (b)(6) 2023 in which a pipeline stent was implanted.The patient was undergoing surgery for treatment of a saccular aneurysm with a max diameter of 7.3mm and a 2.4mm neck diameter.The aneurysm dome height was 6.2mm and the dome width was 6.8mm.The landing zone artery size measurements were 3.5mm distally and 4.4mm proximally.There were no intraoperative or device issues that were reported.It was reported that the day after the procedure, the patient had discoloration of the left 4th and 5th digits with paresthesia with weakness in the left hand.Symptoms were resolved.The patient was hospitalized from (b)(6) 2023 and was given aspirin as a medication (patient was on maintenance dose of aspirin from (b)(6) 2023 to (b)(6) 2023).The patient was discharged on (b)(6) 2023.The patient outcome status was noted as recovered/resolved.Ancillary devices include a phenom 27 microcatheter.Additional information received reported that the site assessed the event as possib ly related to the disease under study, the device, and the procedure.The patient had been treated for a saccular, sidewall aneurysm located in the c2 segment.Additional information was received that the clinical events committee (cec) determined transient ischemic attack (tia).Additional information received reported that the ae was not related to the disease under study.Additional information was received that the segment of the aneurysm was updated from c2 to c7.Additional information was received updating the sponsor assessment to cec comments symptom in vascular territory of treated aneurysm but no imaging evidence of device thrombosis or stroke, uncertain causality.Side branches were not covered by pipeline device on day of implant.It was reported that a patient with a pipeline embolization device experienced easy bruising and bleeding.Additionally, an mra imaging conducted on (b)(6) 2024, revealed a 5 millimeter focus of saccular enhancement along the distal margin of the stented internal carotid artery segment, raising suspicion of residual aneurysm filling.The imaging was part of a 1-year follow-up visit.The site reported raymond & roy class 1 in the rdc and is queried to confirm if the residual aneurysm filling is confirmed by the investigator.Additional information received that no actions/interventions were taken to resolve the bruising and bleeding.The cause of the bruising and bleeding was not determined.Additional information received reported principal investigation disagrees with core-lab and believes it is a rr1.
 
Additional Manufacturer Narrative
Update b5 medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received.It was not disclosed in the source documents whether the patient had been specifically tested for metal allergies.There is no confirmation in the available records that a cobalt allergy was identified, despite a statement indicating such an allergy in the source documents.Additionally, there are no images of the treated location or granulomas available for review.
 
Additional Manufacturer Narrative
Update b5 and d4.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received.There are no updates regarding the cause of the headaches, left arm numbness/tingling, or lesions.The cause of the left-hand numbness and tingling/tia reported in lsh (b)(4) remains unknown, with the event assessed by the investigator as possibly related to the study procedure and device.The causality of these events (headaches, left arm numbness/tingling, tia, and lesions) in relation to an underlying patient condition, antiplatelet medication, the index procedure, the imaging/retreatment procedure, or the pipeline stent (study device) also remains unknown.Regarding the medication details, ceftriaxone was reported to have started on (b)(6) 2025 for 4-6 weeks, though the exact end date is not captured in the available information.Methotrexate was initiated on (b)(6) 2025 and appears to be ongoing as of (b)(6) 2025.Prednisone was mentioned as starting in (b)(6) 2025, with tapering off noted when the patient started antibiotics; however, exact start and end dates are unavailable.Tylenol appears to have been administered on an "as needed" basis.It is currently unclear if tylenol, ceftriaxone, prednisone, or methotrexate were administered as medical interventions to prevent permanent impairment or damage to a life-sustaining body structure.Furthermore, it is unknown if any additional treatments or interventions were required to address the adverse events of headaches, left arm numbness/tingling, or conditions related to the lesions.Available notes from the monitoring visit do not indicate any additional treatments were given.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received.Cec adjudicated possibly related to device and procedure, not related to apt, sae.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received stating that the site serious assessment updated the hospitalization from no to yes.No other ad ditional information was reported.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20994079
Report Number2029214-2024-02413
Device Sequence Number17284767
Product Code OUT
UDI-Device Identifier00763000284534
UDI-Public(01)00763000284534(17)241221(10)B316450
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/21/2024
Device Model NumberPED2-450-18
Device Catalogue NumberPED2-450-18
Device Lot NumberB316450
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2024
Supplement Date Received by Manufacturer12/23/2024
02/13/2025
12/11/2025
12/18/2025
02/23/2026
03/05/2026
04/02/2026
Initial Report FDA Received Date12/20/2024
Supplement Report FDA Received Date01/15/2025
03/03/2025
12/19/2025
01/15/2026
02/25/2026
04/01/2026
04/29/2026
Date Device Manufactured12/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale
Patient Weight98 KG